Swelling and Hyperpigmentation After Microdermabrasion and Chemical Peel

I am 39 years old and med-skinned. I had microdermabrasion and chemical peel done at same time. I had these treatments many times before to remove brown pigmentation on cheeks, between the brows, and above the lip. I was getting great results until this last treatment.

My face swelled so much I was unrecognizable. Four weeks later I am horrified to find that almost my entire face now has brown pigmentation on it. I am afraid to go back to my doctor for more treatments now. I have remained out of sunlight for entire 4 weeks and did my aftercare skin regimen like always. Why did this happen? Did the doctor use too much of a strong peel? What can I do now?

Doctor Answers (3)

Much more intense treatment than usual

+2

Dear Janet,

There are a lot of variables in how microdermabrasion and peels are done. The same concentration peel can have very different effects depending on how wet the agent is applied, how vigorously it is scrubbed in, how the skin is prepared. For example if the microdermabrasion done prior to the peel is done more aggressively and then the peel is performed following this, the effect of the peel will be much greater. This probably accounts for the difference in results.

Triluma, a dermatologial agent that contains a steroid, Retin A, and a skin bleacher may help speed up the resolution of the post inflammatory hyperpigmentation you are experiencing. There are other options as well.

I would encourage you to be seen by the doctor who performed the treatment. This doctor is likely to be highly motivated to help you. If you are simply too uncomfortable seeing this doctor, look for a cosmetic dermatologist in your community with a good reputation. Often the cosmetic dermatologist in a large dermatology group is a safe bet if your community has such a group.


Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 15 reviews

Pigmentation after chemical peel and microdermabrasion

+2

It is likely that either the microdermabrasion or peel were too aggressive for your most recent treatment.

At this point, use of tretinoin cream, short course of a mild topical cortisone cream and bleaching agents such as hydroquinone can help the pigmentation resolve faster. If your skin becomes irritated/red with tretinoin cream and hydroquinone, it is important to dilute them with moisturizer and/or apply them less frequently because the irritation can promote more brown pigmentation.

I would also continue to protect yourself from the sun with broad spectrum sunscreens and minimize sun exposure.

You may want to find out what was different about your last treatment so you can avoid this complication in the future.

Good luck.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.